"Nov. 6, 2012 (Los Angeles) -- Winter can be deadly, at least when it comes to matters of the heart.
Whether you live in a place that is hot year-round, like Arizona, or in a state with cold winters, like Pennsylvania, you're more like"...
Treatment of Adverse Reactions Produced by Overdosage: Digoxin should be temporarily discontinued until the adverse reaction resolves. Every effor t should also be made to correct factors that may contribute to the adverse reaction (such as electrolyte disturbances or concurrent medications). Once the adverse reaction has resolved, therapy with digoxin may be reinstituted, following a careful reassessment of dose.
Withdrawal of digoxin may be all that is required to treat the adverse reaction. However, when the primary manifestation of digoxin overdosage is a cardiac arrhythmia, additional therapy may be needed.
If the rhy thm disturbance is a symptomatic bradyarrhy thmia or heart block, consideration should be given to the reversal of toxicit y with DIGIBIND® [Digoxin Immune Fab (Ovine)] (see below), the use of atropine, or the inser tion of a temporar y cardiac pacemaker. However, asymptomatic bradycardia or heart block related to digoxin may require only temporar y withdrawal of the drug and cardiac monitoring of the patient.
If the rhythm disturbance is a ventricular arrhy thmia, consideration should be given to the correction of electrolyte disorders, par ticularly if hypokalemia (see below) or hypomagnesemia is present. DIGIBIND® [Digoxin Immune Fab (Ovine)] is a specific antidote for digoxin and may be used to reverse potentially life-threatening ventricular arrhythmias due to digoxin overdosage.
Administration of Potassium: Ever y effor t should be made to maintain the serum potassium concentration between 4 and 5.5 mmol/L. Potassium is usually administered orally, but when correction of the arrhythmia is urgent and the serum potassium concentration is low, potassium may be administered cautiously by the intravenous route. The electrocardiogram should be monitored for any evidence of potassium toxicity (e.g., peaking of T waves) and to obser ve the effect on the arrhythmia. Potassium salts may be dangerous in patients who manifest bradycardia or heart block due to digoxin (unless primarily relat- ed to supraventricular tachycardia) and in the setting of massive digitalis overdosage (see Massive Digitalis Overdosage subsection).
Massive Digitalis Overdosage: Manifestations of life-threatening toxicit y include ventricular tachycardia or ventricular fibrillation, or progressive bradyarrhythmias, or heart block. The administration of more than 10 mg of digoxin in a previously healthy adult or more than 4 mg in a previously healthy child, or a steady-state serum concentration greater than 10 ng/mL often results in cardiac arrest.
DIGIBIND® [Digoxin Immune Fab (Ovine)] should be used to reverse the toxic effects of ingestion of a massive overdose. The decision to administer DIGIBIND® [Digoxin Immune Fab (Ovine)] to a patient who has ingested a massive dose of digoxin but who has not yet manifested life-threatening toxicity should depend on the likelihood that life-threatening toxicity will occur (see above).
Patients with massive digitalis ingestion should receive large doses of activated charcoal to prevent absorption and bind digoxin in the gut during enteroenteric recirculation. Emesis or gastric lavage may be indicated especially if ingestion has occurred within 30 minutes of the patient's presentation at the hospital. Emesis should not be induced in patients who are obtunded. If a patient presents more than 2 hours after ingestion or already has toxic manifestations, it may be unsafe to induce vomiting or attempt passage of a gastric tube, because such maneuvers may induce an acute vagal episode that can worsen digitalis-related arrhy thmias.
Severe digitalis intoxication can cause a massive shift of potassium from inside to outside the cell, leading to life-threatening hyperkalemia. The administration of potassium supplements in the setting of massive intoxication may be hazardous and should be avoided. Hyperkalemia caused by massive digitalis toxicity is best treated with DIGIBIND® [Digoxin Immune Fab (Ovine)]; initial treatment with glucose and insulin may also be required if hyperkalemia itself is acutely life-threatening.
Digitalis glycosides are contraindicated in patients with ventricular fibrillation or in patients with a known hypersensitivity to digoxin. A hypersensitivity reaction to other digitalis preparations usually constitutes a contraindication to digoxin.This monograph has been modified to include the generic and brand name in many instances.
Last reviewed on RxList: 4/14/2008
Additional Digitek Information
Report Problems to the Food and Drug Administration
Find out what women really need.